Michigan, 2024

Damaging Winds in Michigan, August 27, 2024

August 27, 2024 · NWS APX · 10 events in 5 counties and zones

one in the early morning hours which crossed Lake Michigan, and a second round that developed around midday on the 27th, crossing northern Michigan and resulting in areas of wind damage from Lake Michigan to near Saginaw Bay.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS APX wrote it up.

A couple disturbances crossed the Upper Great Lakes, driving a couple rounds of storms...one in the early morning hours which crossed Lake Michigan, and a second round that developed around midday on the 27th, crossing northern Michigan and resulting in areas of wind damage from Lake Michigan to near Saginaw Bay.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before the first event at Aug 27, 12:37 PM EST, 17 minutes earlier. Its key messages:

  • Multiple rounds of thunderstorms possible today and tonight, including the potential for severe storms. Best chance for severe storms capable of producing damaging winds will be late afternoon/evening.
  • Hot and humid conditions again today.
  • Cooler temps return Wednesday, rain chances at times through the end of the week.
Area forecast discussion, Aug 27, 12:37 PM EST, 17 minutes before
Area Forecast Discussion
National Weather Service Gaylord MI
137 PM EDT Tue Aug 27 2024

.KEY MESSAGES...

- Multiple rounds of thunderstorms possible today and tonight, including
  the potential for severe storms. Best chance for severe
  storms capable of producing damaging winds will be late
  afternoon/evening.

- Hot and humid conditions again today.

- Cooler temps return Wednesday, rain chances at times through
  the end of the week.

&&

.UPDATE...
Issued at 1045 AM EDT Tue Aug 27 2024

The forecast continues to be challenging with high uncertainty
in what to expect for todays forecast. Radar returns show storms
developing and tracking across Wisconsin towards Lake Michigan.
Some of these storms should take more of a southerly track and
others should largely dissipate before reaching the northern
Lake MI coastline. Thinking that clearing should occur in the
next few hours with a break in activity before another wave of
showers/ storms come later this evening into tonight with
satellite imagery already showing signs of clearing behind the
morning wave (aside from the storms that developed across
Wisconsin). Given the uncertainty in cloud cover, deciding to
hold off on raising any temperatures for today, leaving heat
index values borderline Heat Advisory criteria for areas near
Saginaw Bay.

&&

.SHORT TERM /THROUGH TONIGHT/...
Issued at 430 AM EDT Tue Aug 27 2024

Pattern Synopsis:

Ridging will continue to fold over the Great Lakes this morning as a
shortwave embedded in the main flow punches overhead. A more
pronounced shortwave will slide over the Midwest today, eventually
working over the Great Lakes this evening/tonight. Ascent provided
by this feature aloft will help support weak low pressure/elongated
surface pressure falls along the cold front stretching from northern
Quebec back SW across the Midwest. This cold front is expected to
swing across northern Michigan this evening.

Forecast Details:

Multiple rounds of storms possible, including potential severe
storms -- Tricky forecast scenario is set to unfold today across the
area with relatively high uncertainty at such a short lead time.
Unsurprisingly, latest model guidance continues to struggle handling
ongoing storms across Lake Michigan and western Michigan. Current
confidence is that a general weakening trend will be observed over
the next few hours this morning. Despite ample buoyancy aloft,
unfavorable shear profiles, especially in the low levels, will
struggle to support the ongoing line of storms with time. However,
gusty winds and frequent lightning will still be possible this
morning with the strongest portions of the line segment.

Should storms continue to weaken as expected, a break in
shower/storm activity would be likely for much of northern Michigan
by late morning through most of this afternoon. The aforementioned
lead shortwave will be pushing through the region, leaving a brief
period of subsidence aloft on the backside of the wave. When
combined with near-surface convective inhibition, additional
thunderstorm development across northern Michigan this afternoon
appears increasingly unlikely, and have cut back on PoPs accordingly
during this timeframe.

The most likely period for additional thunderstorms capable of
producing severe weather will be late this afternoon through this
evening with storms that may fire across northern Wisconsin/western
U.P. along the aforementioned cold front. The second wave will be
punching across this region during this time, providing support
aloft for developing storms. Said storms would likely track along an
instability gradient draped generally from west to east into
northern lower Michigan characterized by around 1,000-2,500 J/kg
MUCAPE, and will be in presence of much more favorable deep-layer
shear between 40-50 kts -- and even 30-40 kts of 0-3km shear.

The primary hazard with storms late this afternoon/evening will be
damaging wind gusts. Relatively warm temperatures through the
profile along with a likely linear convective mode will make large
hail formation across northern Michigan less likely. Given strong
low-level shear and potential for surface based instability, a low-
end tornado will be in place -- especially on the north end of any
bowing structures that may materialize. Torrential rainfall will
also be possible for brief periods of time with PWAT values
approaching 2". Be sure to stay tuned to the latest forecast for
updates throughout the day as expectations in severe storm potential
and timing may change.

Hot and humid conditions today -- One more day of hot and humid
conditions are expected across northern Michigan today. Evolution of
morning storms and associated cloud cover makes the extent of
potentially dangerous heat across the area today uncertain. However,
confidence is highest in hot and humid conditions near Saginaw Bay.
Should confidence continue to increase in heat indices exceeding 100
degrees, a Heat Advisory may be needed across parts of this area.

&&

.LONG TERM /WEDNESDAY THROUGH MONDAY/...
Issued at 430 AM EDT Tue Aug 27 2024

Pattern Synopsis / Forecast: The slow breakdown of the thermal ridge
will commence as a flattening wave brings a cold frontal boundary
through the region, at least bringing slightly cooler and somewhat
less humid air to the region. Persistent zonal flow on Wednesday
should force a series of embedded shortwaves through the region,
with focus on the cold frontal boundary slowly moving south and
becoming quasi stationary as it makes it south of the I-80 corridor
from Chicago to Cleveland. Secondary ridge axis (not as robust as
the one overhead) will move overhead on Thursday, though with an
approaching shortwave cresting the ridge again, expecting another
influx of moisture and instability to set off another round of
showers and thunderstorms Thursday night into Friday. This wave
likely lifts north of the region and closes off east of Hudson Bay,
installing a much more vigorous longwave troughing regime for the
Labor Day weekend... and potentially supplying the region with a
much more autumnal feel as we head into Labor Day itself.

Primary Forecast Concerns:

When the Humidity will Finally Leave: To put it simply, it may feel
markedly better Wednesday as a brief intrusion of less humid air
passes through the region (compared to the asinine low-to-mid 70s
dewpoints we are currently contending with in places)... but
considering dewpoints will still be in the 60s for the most part,
certainly not a "crisp" airmass by any means. A surge of moisture
will bring about another humid day Thursday, but the passage of the
cold frontal boundary late Thursday night into Friday should deliver
the knockout blow to this persistent humid regime for the holiday
weekend. Highs in the 60s and 70s Wednesday... warming to the upper
70s - mid 80s Thursday... lower 70s to lower 80s Friday and
Saturday, followed by 60s and 70s Sunday and beyond. Lows remain
somewhat muggy in the mid 50s to mid 60s Wednesday / Thursday
nights... followed by a stretch of lows in the 40s and 50s for the
weekend.

Rain Chances: Latest guidance continues to paint a series of post-
frontal shortwaves passing through on Wednesday, which, while it
will certainly be cooler, it will not be rain free for the most
part. Looks like some overcast, grungy sprinkles / light rain
showers are probably the rule most of Wednesday. We likely dry out
Thursday during the day, but as a cold front approaches and
interacts with potentially 1,000 J/kg of MLCAPE, certainly enough to
spark off some showers and thunderstorms if activity can sustain
itself through the overnight hours. With potential for 30-40kts of
shear, suppose that a rogue stronger storm cannot be ruled out, but
at this juncture, severe storms look unlikely. Heading into Labor
Day, it looks dry for the most part, but with the cooler airmass
settling in over the warmer lakes, suppose a brief shower or two may
become possible later in the holiday weekend.

&&

.AVIATION /18Z TAFS THROUGH 18Z WEDNESDAY/...
Issued at 137 PM EDT Tue Aug 27 2024

Ongoing storms are expected to track into the Lake MI coastline
towards KMBL. Ahead of these storms, westerly winds have
increased with gusts to 15 kts for some across northern lower
with higher winds expected for KMBL as the line tracks through.
MVFR/IFR CIGs are expected to move into much of northern lower
this evening and tonight as another round of potential storms
work into the area. Southwest to west winds look to turn to
northwest winds later today/this evening as a cold front moves
across the region.

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...None.
MARINE...None.

&&

UPDATE...NSC
SHORT TERM...DJC
LONG TERM...HAD
AVIATION...NSC
Hazardous weather outlook, Aug 27, 9:54 AM EST, 3 hours before
Hazardous Weather Outlook
National Weather Service Gaylord MI
1054 AM EDT Tue Aug 27 2024

MIZ016>018-020>036-041-042-086>088-095>099-281500-
Emmet-Cheboygan-Presque Isle-Leelanau-Antrim-Otsego-Montmorency-
Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona-
Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-Arenac-
Western Chippewa-Central Chippewa-Southeast Chippewa-
Western Mackinac-Eastern Mackinac-
Mackinac Island/Bois Blanc Island-
Beaver Island and surrounding islands-Charlevoix-
1054 AM EDT Tue Aug 27 2024

This hazardous weather outlook is for Eastern Upper Michigan and
Northern Lower Michigan.

.DAY ONE...Today and tonight.

Thunderstorms will continue to move across northern Michigan this
morning. These storms are not expected to be severe.

Strong to severe storms will be possible across northern Michigan
late this afternoon and evening. Primary hazard will be damaging
wind gusts. The potential for a tornado or two cannot be ruled
out.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed late this afternoon and this
evening.

For more information visit http://weather.gov/gaylord.

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-281500-
Straits of Mackinac within 5 nm of Mackinac Bridge including
Mackinac Island-St Ignace to False Detour Channel-
5NM East of Mackinac Bridge to Presque Isle Light MI including
Bois Blanc Island-
Presque Isle Light to Sturgeon Pt MI Including Thunder Bay
National Marine Sanctuary-Sturgeon Pt to Alabaster MI-
Grand Traverse Bay south of a line Grand Traverse Light to
Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge-
Norwood MI to 5NM West of Mackinac Bridge including Little
Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI-
Point Betsie to Sleeping Bear Point MI-
Manistee to Point Betsie MI-
Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI-
St. Marys River Point Iroquois to E. Potagannissing Bay-
1054 AM EDT Tue Aug 27 2024

This hazardous weather outlook is for the northern Michigan
nearshore waters of Lake Huron, Lake Michigan and Lake Superior.

.DAY ONE...Today and tonight.

Thunderstorms will continue to move across the northern Great
Lakes this morning. Additional strong to severe storms will be
possible late this afternoon through this evening.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

For more information visit http://weather.gov/gaylord.

In the hours before

Local storm report, Aug 27, 8:55 AM EST, 3 hours 59 minutes before
Preliminary Local Storm Report
National Weather Service Gaylord MI
955 AM EDT Tue Aug 27 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     Rain             2 NNE Otsego Lake State 44.96N 84.68W
08/27/2024  M1.08 Inch       Otsego             MI   Cocorahs

            Cocorahs station MI-OT-17 Gaylord 4.1 S.

&&

The radar

The NCL Michigan radar (KAPX), 130 km away, was scanning. The volume nearest the first event began at 17:54 UTC.

Open the radar archive at this moment

Event by event

10 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Manistee

When
August 27, 12:54 PM EST
Where
Manistee County, 3.4 mi SW of High Bridge
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
44.230, -86.060

A 12 inch diameter aspen tree was downed by strong thunderstorm winds.

Thunderstorm Wind, Wexford

When
August 27, 1:39 PM EST
Where
Wexford County, 1.7 mi NW of Benson
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
44.220, -85.520

Strong winds downed large trees, resulting in the brief closure of M55 near Cadillac.

Thunderstorm Wind, Wexford

When
August 27, 1:40 PM EST
Where
Wexford County, 1.21 mi SW of Lake Cadillac
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
44.220, -85.440

Strong thunderstorm winds resulted in widespread tree damage and power outages throughout Wexford county. This resulted in road closures, including both lanes of M115 near Cadillac.

Thunderstorm Wind, Wexford

When
August 27, 1:41 PM EST
Where
Wexford County, 0.69 mi N of Cadillac
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
44.260, -85.400

Strong thunderstorm winds downed a portion of a tree onto a house in Cadillac.

Thunderstorm Wind, Gladwin

When
August 27, 2:35 PM EST
Where
Gladwin County, 0.5 mi W of Gladwin
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
43.980, -84.490

Damaging thunderstorm wind gusts resulted in downed trees and powerlines in and around the city of Gladwin.

Thunderstorm Wind, Gladwin

When
August 27, 2:40 PM EST
Where
Gladwin County, 0.85 mi NW of Beaverton
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
43.890, -84.490

Damaging thunderstorm wind gusts resulted in downed trees and powerlines.

Thunderstorm Wind, Gladwin

When
August 27, 2:45 PM EST
Where
Gladwin County, 2.3 mi SSW of Highwood
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
43.890, -84.320

Damaging thunderstorm wind gusts resulted in downed trees and powerlines.

Thunderstorm Wind, Ogemaw

When
August 27, 3:00 PM EST
Where
Ogemaw County, 0.5 mi W of Skidway Lake
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
44.180, -84.030

Damaging thunderstorm wind gusts downed powerlines. Heavy rain accompanied thunderstorms as well, leading to localized ponding.

Thunderstorm Wind, Arenac

When
August 27, 3:15 PM EST
Where
Arenac County, 0.85 mi SW of Twining
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
44.110, -83.810

County dispatch reports numerous downed trees, limbs, and power lines with extensive power outages across the county as a result of damaging thunderstorm winds.

Thunderstorm Wind, Ogemaw

When
August 27, 3:20 PM EST
Where
Ogemaw County, 3.59 mi NNE of Lupton
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
44.480, -84.000

Damaging thunderstorm wind gusts resulted in downed tree limbs and powerlines, resulting in several power outages in northeastern Ogemaw County.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2024Every state in 2024This day in weather historyWarnings in Michigan, August 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1205522, 1208299, 1208302, 1208306, 1208310, 1208309, 1208308, 1208311, 1208314, 1208312.